Kansas, 2020Winter Weather in Kansas, February 12, 2020
February 12, 2020 · NWS ICT · 7 events in 7 counties and zones
A powerful low pressure system lifted out of the Desert Southwest and across the southern Plains during the early morning hours of February 12th, 2020. Snow overspread southern Kansas a couple hours prior to sunrise and increased intensity as the morning commute approached.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system lifted out of the Desert Southwest and across the southern Plains during the early morning hours of February 12th, 2020. Snow overspread southern Kansas a couple hours prior to sunrise and increased intensity as the morning commute approached. Temperatures near or slightly above freezing allowed for a heavy wet snow, with much of it melting by the late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 12, 3:10 AM CST, 20 minutes earlier.
Area forecast discussion, Feb 12, 3:10 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 AM CST Wed Feb 12 2020
.SHORT TERM...(Today through Thursday night)
Issued at 304 AM CST Wed Feb 12 2020
Main forecast highlights:
1) Accumulating snow chances early this morning through this evening.
2) Possible flash freeze tonight.
3) Much colder tonight through early Friday.
4) Much warmer Saturday-Monday.
Two weather systems...one approaching from the northwest and another
from the southwest, will phase today across Mid-America, supporting
widespread snow, rain, and drizzle across the region early this
morning through this evening. The snow accumulation forecast will be
challenging, as surface wet-bulb temperatures today are in the 32-34
degree range.
Thinking precipitation will start out as snow most places as the
airmass wet-bulbs down due to initial dry low-levels. Could even see
a brief period of sleet as the column cools, but this should be
short-lived. By mid-late morning, thinking precipitation should
transition to a light rain/drizzle/snow mix, as temperatures warm
slightly and drier mid-level air approaches from the southwest.
Should see a secondary round of rain/snow impact southeast Kansas
later this afternoon and evening, as the main upper wave approaches
from the southwest, with hints of instability possibly enhancing
rain/snow rates. Another region of possibly enhanced snowfall this
morning into the early afternoon is across portions of central
KS, in response to a tightening mid-level baroclinic zone ahead of
the shortwave approaching from the northwest.
All-in-all, expecting widespread 1-3" wet/slushy snow accumulations,
highest generally along and east of a line from Wellington to
McPherson, and along and north of a line from Wellington to Chanute.
Far southern/southeast KS will likely see less than one inch due to
marginal surface temperatures, and also Russell and Lincoln counties
where lift isn't nearly as great. Regarding the winter weather
advisory today through midnight, will expand it to include Saline-
Ellsworth-Barton to account for the tightening mid-level baroclinic
zone.
One more thing to consider with this system is a possible flash
freeze from north to south this evening and tonight, as much colder
air surges south in wake of a strong cold front. This will freeze
any slushy snow or water on roads, highways, sidewalks, or
parking lots.
Strong north winds and much colder air in wake of this strong cold
front will plummet wind chills below zero late tonight into Thursday
morning for many across central, south-central and southeast KS.
Thursday high temperatures will be well below normal in the 20s all
areas, as Arctic high pressure spreads south across the Heartland.
.LONG TERM...(Friday through Tuesday)
Issued at 304 AM CST Wed Feb 12 2020
After a chilly start Friday, temperatures will begin to moderate by
Friday afternoon into the 30s-40s, although stout south winds will
make it feel like the 20s. The warming trend will continue over the
weekend, with temperatures rising into the 50s to near 60 degrees
Sat-Sun, as atmospheric thickness increases. Monday should be the
warmest day, with widespread 50s-60s possible. Model consensus
supports cooler weather returning by Tuesday, with highs back into
the 30s-40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1140 PM CST Tue Feb 11 2020
Main change from 0000 UTC forecast, was to introduce snow at KGBD,
with minor timing adjustments elsewhere. IFR conditions are
expected to develop Wednesday morning shortly after onset of
precipitation as lift/moisture increases. Temperature profile is
challenging with a period of rain, snow and mix likely at various
times for several locations. While heaviest/prolonged period of
snow is anticipated at KCNU, some of the 0000 UTC models also suggest
a secondary swath of enhanced lift somewhere in the KGBD-KHUT-KMPR
K9K7-KGBD area. -Howerton
&&
.FIRE WEATHER...
Issued at 304 AM CST Wed Feb 12 2020
Despite relatively cool temperatures in the 30s-40s and humidity
values in the 40s percent, could be looking at very high grassland
fire danger Friday afternoon mainly west of the I-135 corridor, due
to stout/gusty south winds developing in response to strengthening
High Plains low pressure. Given marginal temperatures and humidity
values, red flag/critical fire danger is not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 38 13 24 12 / 100 30 10 0
Hutchinson 39 11 23 11 / 100 30 10 0
Newton 37 8 22 11 / 100 40 0 0
ElDorado 37 10 22 9 / 100 50 0 0
Winfield-KWLD 38 14 25 13 / 100 50 0 0
Russell 43 9 24 13 / 30 20 10 0
Great Bend 43 11 25 13 / 60 20 10 0
Salina 42 10 23 11 / 80 30 10 0
McPherson 39 9 23 10 / 90 40 10 0
Coffeyville 39 16 25 12 / 100 80 0 0
Chanute 36 12 22 9 / 100 80 0 0
Iola 36 10 21 8 / 100 80 0 0
Parsons-KPPF 38 14 24 10 / 100 80 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
KSZ047>053-067>072-082-083-091>096-098-099.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
FIRE WEATHER...ADK
Hazardous weather outlook, Feb 11, 6:40 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
640 PM CST Tue Feb 11 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
640 PM CST Tue Feb 11 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Light snow is expected to spread northeast across the region late
tonight. Wet and slushy accumulations up to one-half inch are
possible across southern Kansas by sunrise.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow will continue spreading northeast across the region
Wednesday morning with a gradual transition to rain by Wednesday
afternoon for many areas. Total wet and slushy snow accumulations of
1 to 2 inches are possible along and 40 miles either side of a line
extending from Anthony to Wichita to Madison. Isolated amounts
could approach 3 inches.
Much colder and windy weather will arrive Wednesday night and
Thursday. There could be a flash freeze on roadways, sidewalks and
parking lots after the precipitation has ended with the arrival of
the cold air over remaining water on any untreated surfaces.
Thursday morning wind chills will likely be near zero.
Strong and gusty south winds may support very high grassland fire
danger Friday afternoon in central Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Winter Weather, Sedgwick
- When
- February 12, 3:30 AM CST to 9:20 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 3 inches in depth.
Winter Weather, Kingman
- When
- February 12, 3:40 AM CST to 9:20 PM CST
- Where
- Kingman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 3 inches in depth.
Winter Weather, Reno
- When
- February 12, 4:45 AM CST to 7:10 PM CST
- Where
- Reno forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 4 inches in depth.
Winter Weather, Rice
- When
- February 12, 5:15 AM CST to 7:10 PM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 4 inches in depth.
Winter Weather, McPherson
- When
- February 12, 5:15 AM CST to 7:10 PM CST
- Where
- McPherson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 3 inches in depth.
Winter Weather, Marion
- When
- February 12, 5:30 AM CST to 9:20 PM CST
- Where
- Marion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 4 inches in depth.
Winter Weather, Saline
- When
- February 12, 5:50 AM CST to 7:10 PM CST
- Where
- Saline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 4 inches in depth.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872234, 872233, 872231, 872229, 872230, 872232, 872226.